Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online

I have cramps in my calves and feet, sweating at night and am not able to sleep. How can this be treated?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I am a 56 year old female that has been on methyprednisolone 5 mgs. for 15 years. Lately I have beeen exhausted, find myself sweating all night, and yet I am unable to fall asleep. I went to my p.c.p and he did some labs. the following is what those readings from tests came back as. low cortisol a.m. test 1.8 low vitamin d2<4; low vit d3 23, low magnesium 1.7. For the last 4 nights i have had excruciating muscle cramps in both my claves, and my feet. I feel that all of these symptoms are serious, as should be immediately addressed. Please, what is your opinion?
Posted Sat, 5 May 2012 in General Health
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello,

Thanks for your query. Your concern for these symptoms is genuine. The symptoms of fatigue, excruciating muscle cramps in both claves and foot spasms can be due to either low magnesium levels or low vitamin D levels. The third possibility although less likely is of hypoparathyroidism. It is an endocrine disease in which the parathyroid glands in the neck do not produce enough parathyroid hormone (PTH) and hence several symptoms appear, important ones being muscle cramps and foot cramps. Hypoparathyroidism occurs when the glands produce too little PTH and a low magnesium level is one of the causes of hypoparathyroidism.

You already have been diagnosed with low vitamin D levels and magnesium levels, both of which can cause muscle cramps. Now to rule out any hypoparathyroidism, you need to get measurement of calcium, serum albumin and PTH in blood.

Thirdly low cortisol levels can cause muscle weakness and chronic fatigue but it is less likely to cause muscle cramps. It can be due to secondary adrenal deficiency in your case which may occur when a person who has been taking a synthetic glucocorticoid hormone( methylprednisolone in your case) for a long time either decreases the dose or tapers it off. Corticosteroid drugs block the release of both CRH and ACTH hormones. As a result, the adrenals may begin to atrophy and hence enough cortisol is not produced.

I suggest you to consult an endocrinologist and get prescribed vitamin D and magnesium supplements. Your symptoms should improve with that. Also get any hypoparathroidism ruled out by investigations mentioned. You also need to consult a gynecologist as menopause can cause hot flashes and sweating all night in females. In such a case, hormonal replacement therapy needs to be prescribed.
Hope this answers your query. If you have additional questions then please do post us. Wishing you good health.














Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor